Alert archive / Puerto Rico / Special Weather Statements in 2017

Special Weather Statement, NWS JSJ

August 20, 2017

NWS JSJ issued this special weather statement at Aug 20, 2017, 11:38 AM CDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 11:38 AM CDT (16:38 UTC)
Expired
Aug 20, 2017, 1:00 PM CDT
In force
82 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 11 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

140 
WWCA82 TJSJ 201638
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
1238 PM AST SUN AUG 20 2017

PRZ003-201800-
Southeast-
1238 PM AST SUN AUG 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ARROYO... 
GUAYAMA...SALINAS...MAUNABO...and PATILLAS MUNICIPALITIES...

At 1235 PM AST, strong thunderstorms were clustered over Palmas, or 
over Patillas, moving northwest at 10 to 20 mph. Winds in excess of 
30 mph and frequent lightning are expected with this storm. 

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1799 6634 1810 6623 1805 6620 1804 6614
      1810 6613 1811 6605 1808 6601 1809 6593
      1813 6590 1807 6580 1805 6584 1801 6583
      1798 6591 1798 6602 1792 6622 1793 6621
      1795 6618 1794 6624 1791 6623
TIME...MOT...LOC 1637Z 133DEG 16KT 1800 6604 

$$

CAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 20, 4:15 AM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 4:15 AM CDT, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
515 AM AST Sun Aug 20 2017

.SYNOPSIS...Weak waves will continue to pass through the area even
as high pressure weaken after Monday. High pressure will return to
the northeast central Atlantic to reinvigorate the easterly trade
winds. Bands of good moisture will accompany the tropical waves
bringing scattered showers to the area. The best moisture of the
week is expected today.

&&

.SHORT TERM...Today through Tuesday...
Scattered showers were observed across the U.S. Virgin Islands,
Vieques, Culebra as well as across the eastern and northern
sections of Puerto Rico during the overnight hours. This activity
was associated with the leading edge of an area of low pressure
which was located north of the U.S. Virgin Islands early this
morning. This area of low pressure is producing a big area of
showers and thunderstorms extending for a few hundred miles
eastward. Latest satellites images indicated plenty of moisture
associated with this system and that will continue to propagate
westward throughout the day. As a result, the combination of the
available moisture with strong daytime heating and orographic
effects will be sufficient to produce scattered to numerous
showers with thunderstorms this afternoon across most of the
islands. The heaviest activity will occur across the San Juan
metropolitan area and across the Cordillera Central of Puerto
Rico. As prevailing winds shift more southeasterly, the shower
and thunderstorm activity will move northwest affecting mainly the
northern half of Puerto Rico later in the afternoon hours.
Periods of heavy rainfall with frequent lightning and strong gusty
winds can be expected. Urban and small stream flooding will be
likely this afternoon across these areas.

By late tonight into Monday, a drier air mass is expected to move
across the region from the east. Therefore, limited shower activity
is expected to occur during this period. Shower and thunderstorm
development can be expected once again Monday afternoon, but only
across the western interior and west sections of Puerto Rico. At
this time, looks like the rest of Puerto Rico will only see some
passing showers from time to time. An area of low level moisture is
expected to affect the region Tuesday.

.LONG TERM...Wednesday through Sunday...
A north-south oriented TUTT will move through the southern
Caribbean during the last part of the week but winds aloft will
remain mostly below 20 knots in the forecast area. The next
tropical wave moves through on Wednesday and another band of
moisture moves through on Saturday followed by another wave on the
Sunday after. This, local effects, and generally favorable low-
level moisture will keep scattered showers and thunderstorms in
the forecast area-wide with showers and thunderstorms likely each
afternoon in western Puerto Rico, but upper level dynamics will
remain limited through the period, offering little support for
more organized convection. Current GFS does not develop any more
tropical cyclones east of the forecast area through Sunday.

&&

.AVIATION...Mainly VFR conditions will prevail across most TAF sites
through at least 20/16Z. Periods of MVFR conditions can be expected
in and around TNCM and TKPK through at least 20/18Z. Meanwhile,
Periods of MVFR conditions with mountain obscurations can be
expected across TJSJ, TJMZ and TJBQ from 20/16Z through 20/22Z in
SHRA/TSRA. VCSH can be expected elsewhere. Winds becoming east
southeast below FL130 til 21/00Z. Max winds till then E at 25 kt
from FL320-400.

&&

.MARINE...Seas still at or above 7 feet at the outer buoy and
likely extending south in the forecast area this morning, but will
subside this afternoon. Seas will reach a minimum by Thursday and
are expected to be below 4 feet everywhere then. Winds increase
somewhat behind a passing ridge on Thursday causing seas to
increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  89  79 /  70  40  30  30
STT  88  81  90  81 /  50  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...FC
LONG TERM....WS
Hazardous weather outlook, Aug 20, 4:48 AM CDT, 6 hours 50 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
540 AM AST domingo 20 de agosto de 2017

AMZ710>745-PRZ001>013-210945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
540 AM AST domingo 20 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas a traves de Puerto Rico, Culebra y
Vieques.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 24 mph
principalmente a traves de las aguas mar afuera del Atlantico.

.Olas...Se espera oleaje picado y peligroso de hasta 7 pies a
traves de la mayoria de las aguas excepto en las aguas cercanas
del oeste de Puerto Rico.

.Corrientes Marinas...Existe un riesgo de moderado de corrientes
marinas para la mayoria de las playas del norte y sureste de Puerto
Rico y para la mayoria de las playas de Vieques y Culebra.

.Calor...Temperaturas e indice de calor mas altas de lo normal se
esperan a lo largo de los sectores costeros de Puerto Rico, Vieques
y Culebra.

.Dias dos a siete...lunes a sabado

Se espera que el riesgo moderado a alto de corrientes marinas
continue durante los proximos dias. Indices de calor alcanzaran de
102 a 107 grados en algunas areas bajas durante la mayoria de las
tardes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos,
inundaciones, trombas marinas y corrientes marinas a la oficina del
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-210945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
540 AM AST domingo 20 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje picado y peligroso de hasta 7 pies con a
traves de la mayoria de las aguas.

.Corrientes Marinas...Existe un riesgo moderado para la mayoria de
las playas de Santa Cruz.

.Calor...Temperaturas e indice de calor mas altas de lo normal se
esperan a lo largo de los sectores costeros de las Islas Virgenes
Americanas.

.Dias dos a siete...lunes a sabado

Se espera que el riesgo moderado de corrientes marinas continue
durante los proximos dias. Indices de calor alcanzaran de 102 a 107
grados en algunas areas bajas durante la mayoria de las tardes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos y
corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 20, 10:20 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
1120 AM AST SUN AUG 20 2017

PRZ012-201600-
Culebra-
1120 AM AST SUN AUG 20 2017

...A STRONG THUNDERSTORM IS AFFECTING CULEBRA...

At 1119 AM AST, a strong thunderstorm was located near Culebra,
moving northwest at 15 mph. Winds in excess of 30 mph are possible
with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6526 1833 6527 1832 6525 1833 6524
      1832 6522 1831 6523 1832 6524 1830 6527
      1830 6528 1828 6529 1835 6534 1832 6531
      1834 6531 1833 6529 1834 6526
TIME...MOT...LOC 1519Z 126DEG 13KT 1839 6535

cam
Special weather statement, Aug 20, 11:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
1238 PM AST SUN AUG 20 2017

PRZ003-201800-
Southeast-
1238 PM AST SUN AUG 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ARROYO...
GUAYAMA...SALINAS...MAUNABO...and PATILLAS MUNICIPALITIES...

At 1235 PM AST, strong thunderstorms were clustered over Palmas, or
over Patillas, moving northwest at 10 to 20 mph. Winds in excess of
30 mph and frequent lightning are expected with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1799 6634 1810 6623 1805 6620 1804 6614
      1810 6613 1811 6605 1808 6601 1809 6593
      1813 6590 1807 6580 1805 6584 1801 6583
      1798 6591 1798 6602 1792 6622 1793 6621
      1795 6618 1794 6624 1791 6623
TIME...MOT...LOC 1637Z 133DEG 16KT 1800 6604

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:20 AM CDTSpecial Weather StatementJSJ40 min
Aug 20, 10:33 AM CDTAreal Flood AdvisoryJSJ5 hr
Aug 20, 10:43 AM CDTSpecial Marine WarningJSJ92 min
Aug 20, 10:58 AM CDTAreal Flood AdvisoryJSJ8 hr
Aug 20, 11:12 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 20, 12:00 PM CDTAreal Flood AdvisoryJSJ6 hr
Aug 20, 12:01 PM CDTAreal Flood AdvisoryJSJ11 hr
Aug 20, 12:18 PM CDTSpecial Weather StatementJSJ57 min
Aug 20, 12:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 20, 12:54 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 20, 1:28 PM CDTSpecial Weather StatementJSJ2 hr
Aug 20, 1:32 PM CDTSpecial Weather StatementJSJ88 min
Aug 20, 1:49 PM CDTFlash Flood WarningJSJ3 hr
Aug 20, 1:53 PM CDTFlash Flood WarningJSJ3 hr
Aug 20, 2:12 PM CDTAreal Flood AdvisoryJSJ63 min
Aug 20, 5:27 PM CDTAreal Flood WarningJSJ6 hr
Aug 20, 2:15 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.